EtoGesic Poisoning Average Cost

From 80 quotes ranging from $300 - 3,000

Average Cost

$750

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is EtoGesic Poisoning ?

EtoGesic is a brand name version of a non-steroidal anti-inflammatory drug (NSAID), Etodolac, and is used to relieve post-operative pain or pain in canines who are afflicted with osteoarthritis. Although it is generally a safe medication when given as prescribed there is the possibility of serious toxicity if the dog overdoses on a large amount at once, if your dog has a sensitivity to it, or if it reacts to another chemical in the patient’s blood. You should contact your veterinarian as soon as possible if symptoms develop.

EtoGesic is a brand name version of a non-steroidal anti-inflammatory drug (NSAID), Etodolac, designed to relieve pain in canines. NSAIDs have a high level of interactivity with other medications, including herbal remedies.

Book First Walk Free!

Symptoms of EtoGesic Poisoning in Dogs

Either a sensitivity to the Etodolac that the EtoGesic is composed of or an overdose of the substance can        cause damage to the kidneys, liver, or heart. 

  • Abdominal pain
  • Black tarry stool
  • Bruising
  • Dehydration
  • Diarrhea
  • Excessive urination 
  • Fatigue
  • Itching
  • Lethargy
  • Loss of appetite
  • Rash
  • Seizures
  • Vomiting, possibly bloody
  • Weight gain

Types

Etodolac/EtoGesic is just one of several NSAID medications available, and each of them has the potential for toxicity if your canine has a sensitivity, if the amount ingested is too high, or if there are any interactions with other drugs. A list of other NSAIDs approved by the FDA for use in dogs, and the brand names they are known under are listed here.

  • Carprofen (Rimadyl, Novocox, Vetprofen, Carprieve, Quellin, Carprofen)
  • Deracoxib (Deramaxx)
  • Firocoxib (Previcox)
  • Meloxicam (Metacam, Loxicom, Orocam, Meloxicam)

There are common over the counter NSAIDs for humans, and a few of the more common brands that use them are named here.

  • Aspirin (Bayer, Bufferin, Excedrin)
  • Ibuprofen (Advil, Motrin)
  • Naproxen Sodium (Aleve)

Causes of EtoGesic Poisoning in Dogs

NSAIDs like EtoGesic repress the enzyme cyclooxygenase (COX). This enzyme stimulates the production of many substances within the body, including the prostaglandins that contribute to pain and inflammation after cell damage has occurred. The repression of the enzyme reduces the amount of pain and inflammation, but it also reduces the other functions of the prostaglandins, such as protecting the stomach lining from acid, maintaining blood flow to the kidneys, and supporting platelet formation. When administered to your pet as prescribed by a veterinarian these medications are relatively safe, however certain circumstances such as overdose, oversensitivity to the drug, or reactions to other drugs, it can become fatal. If your pet develops symptoms of toxicity due to EtoGesic or similar NSAIDs, stop giving the drug and contact your animal’s veterinarian right away. 

Certain patients should not take EtoGesic or should be very closely monitored by the veterinarian. Disorders and conditions that can increase the likelihood of the medication to become detrimental instead of helpful are:

  • Cardiac disease
  • Dehydration
  • Gastric ulcers 
  • Hepatic disorders
  • Hyperproteinemia
  • Pregnant or nursing dogs
  • Renal disease

Concurrent use of other NSAIDs or any form of steroids should be avoided as that can increase toxicity.

Diagnosis of EtoGesic Poisoning in Dogs

Your veterinarian will need to get your pet’s full history from you, taking special note of the diet and any opportunistic eating as well any concurrent prescriptions or supplements that your dog is on. A complete blood count, biochemistry profile, and urinalysis are likely to be done at this time as well. This will help determine not only the concentration of the drug in the system, but also the functionality of the kidneys and liver. If due to a reaction from a prescribed administration of EtoGesic, such as use for osteoarthritis or post-operative pain, your veterinarian will likely have taken a baseline test prior to starting treatment to compare the current results to. This will give a clear picture on what changes have occurred since the treatment plan for the pain started. In many cases of EtoGesic toxicity a hospital stay will be required to monitor the patient’s liver and kidney functionality.

Treatment of EtoGesic Poisoning in Dogs

Treatment for NSAID poisoning, such as you would see from a single overdose of EtoGesic, generally starts with instigating vomiting in the patient or gastric lavage, also known as gastric irrigation, at the veterinarian’s office. This procedure is done to remove as much of the medication from the digestive system as possible before it can be absorbed into the blood and is usually done under general anesthesia. Activated charcoal will be administered after the the stomach contents are removed to prevent reabsorption of any remaining toxin. Any required supportive treatment will be administered at this time as well. This can include IV fluids, pain medication, and gastroprotective medications. The fluids are particularly essential to the patient’s healing as the potential for renal failure can be exacerbated by even mild dehydration. Prognosis of this condition is dependant on the amount eaten, the speed of initial diagnosis and treatment, and the size of the dog.

Recovery of EtoGesic Poisoning in Dogs

Once your pet has returned home from the hospital a calm and quiet environment to recuperate in will help ensure a speedy recovery. Patients recovering from anesthesia may have difficulty with coordination and muscle control when they first get home, and they are often disoriented. Isolation from other pets and from children is often wise until the anesthesia has fully cleared your companion’s system. Any medications that were prescribed by your veterinarian should be given as directed. It is vital that fresh water be available for your dog at all times as even minor dehydration has a high probability of making the situation worse. Dogs diagnosed with EtoGesic overdose will likely need several follow-up appointments to check their liver and kidney function.